Idaho, 2011

Damaging Wind in Idaho, December 30, 2011

December 30, 2011 · NWS BOI · 1 event in 1 county or zone

Unseasonally warm air ahead of a strong cold front provided the ingredients for severe thunderstorm development over parts of South Central Idaho on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Unseasonally warm air ahead of a strong cold front provided the ingredients for severe thunderstorm development over parts of South Central Idaho on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 30, 2:34 PM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Dec 30, 2:34 PM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
234 PM MST FRI DEC 30 2011

.SHORT TERM...APPROACHING COLD FRONT HAS A FLAT WAVE ON IT IN
CENTRAL OREGON WHICH WILL SLIGHTLY SLOW FORWARD SPEED OF THE
FRONT...NOW DUE IN SWRN IDAHO 00Z-03Z THIS EVENING AND SCENTRAL
IDAHO 03Z-06Z.  LIFTED INDEX GOES SLIGHTLY NEGATIVE IN BOTH GFS
AND NAM THIS EVENING IN WRN AND SWRN IDAHO FOR A SLIGHT CHANCE OF
THUNDERSTORMS...BEST CHANCE RIGHT ALONG THE FRONT.  TIGHT EAST-WEST
SURFACE PRESSURE GRADIENT UNDER STRONG W-NW FLOW ALOFT REMAINS
FAVORABLE FOR A WIND EVENT TONIGHT IN THE SNAKE BASIN AND WIND
ADVISORY CONTINUES IN ZONES LISTED BELOW.  TEMPS AND SNOW LEVEL
WILL FALL SHARPLY TONIGHT BEHIND FROPA AND RAIN SHOWERS WILL CHANGE
TO SNOW SHOWERS...ALTHOUGH MOST OF THE SHOWERS WILL BE AHEAD OF THE
FRONT IN THE WARMER AIR.  SURFACE HIGH PRESSURE WILL BUILD RAPIDLY
IN FROM THE WEST OVERNIGHT AND WINDS WILL DIE DOWN SATURDAY...BUT
MODERATE NWLY WINDS WILL CONTINUE AT HIGHER ELEVATIONS.  CLEARING
SATURDAY NIGHT WITH LIGHT WINDS WILL ALLOW GOOD RADIATIONAL COOLING
AND COLDER MIN TEMPS NEW YEARS MORNING.  WE DON/T SEE A FOG EVENT
JUST YET AS THE AIR MASS WILL BE RAPIDLY DRYING SATURDAY AND
SATURDAY NIGHT.  DRY WITH NORMAL MAX TEMPS NEW YEARS DAY UNDER
BUILDING UPPER RIDGE.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...THE UPPER LEVEL RIDGE
REMAINS IN PLACE OVER THE INTERMOUNTAIN REGION THROUGH WEDNESDAY...
ALONG WITH THE VALLEY TEMPERATURE INVERSION. ON MONDAY A SHALLOW
SHORTWAVE TROUGH WEAKENS CONSIDERABLY AS IT CROSSES NORTHERN IDAHO
WITH LITTLE EFFECT OTHER THAN TEMPORARILY WEAKENING THE INVERSION.
THIS WILL ALLOW HIGH TEMPERATURES ON MONDAY TO BE SLIGHTLY WARMER
THAN SUNDAY. THE RIDGE BREAKS DOWN THURSDAY ALLOWING AN UPPER LEVEL
TROUGH TO DEEPEN OVER THE REGION ON FRIDAY. MODELS HAVE BEEN
CONSISTENTLY SHOWING THIS PATTERN SHIFT AND ECMWF/GFS ENSEMBLE MEANS
ARE IN CLOSE AGREEMENT. ON THURSDAY THIS CHANGE WILL BRING A CHANCE
OF SNOW SHOWERS...ALONG WITH WARMING DUE TO MIXING OUT OF THE
INVERSION. ON FRIDAY COOLER AIR ALOFT WILL LOWER TEMPERATURES A FEW
DEGREES AND LOWER SNOW LEVELS TO THE LOWER VALLEYS.

&&

.AVIATION...WIDESPREAD PRECIPITATION WILL CONTINUE THIS EVENING AS A
COLD FRONT CROSSES THE AREA. VALLEYS WILL CONTINUE VFR WITH AREAS OF
LOW VFR CEILINGS. MOUNTAINS WILL SEE WIDESPREAD MVFR CEILINGS/LOCAL
IFR CONDITIONS. SNOW LEVELS...3K FEET MSL IN THE NORTH TO 5K FEET
MSL IN THE SOUTH LOWERING TO THE VALLEY FLOORS AFTER 06Z. SURFACE
WINDS...WEST TO NORTHWEST 20-35 KTS GUSTING TO 45 KTS 03Z-10Z
DECREASING TO 10-20 KTS AFTER 10Z. WINDS ALOFT...WEST UP TO 50 KTS
AT 12K FEET MSL.

SATURDAY AND SUNDAY...VFR EXCEPT LOCALLY LOWER CONDITIONS IN SNOW
SHOWERS OVER THE CENTRAL IDAHO MOUNTAINS SATURDAY MORNING.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 8 PM THIS EVENING TO 3 AM MST SATURDAY
       IDZ014>016-030.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JT/BB
AVIATION.....JT
Hazardous weather outlook, Dec 30, 5:51 AM MST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
551 AM MST FRI DEC 30 2011

IDZ015-016-030-311300-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
551 AM MST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 11 PM MST TONIGHT THROUGH 5 AM
MST SATURDAY MORNING. A STRONG COLD FRONT WILL MOVE THROUGH THE
AREA DURING THIS TIME...CAUSING SUSTAINED WINDS OF 30 TO 40 MPH
WITH GUSTS AS HIGH AS 55 MPH ALONG AND BEHIND THE FRONT. STRONG
WINDS WILL ALSO BE ACCOMPANIED BY REDUCED VISIBILITIES IN RAIN OR
SNOW. REFER TO THE WIND ADVISORY PRODUCT...BOINPWBOI...FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER VIA
ESTABLISHED PROCEDURES.

IDZ011>014-028-029-033-ORZ061>064-311300-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-CAMAS PRAIRIE-OWYHEE MOUNTAINS-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
551 AM MST FRI DEC 30 2011 /451 AM PST FRI DEC 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SPREAD ADDITIONAL PRECIPITATION ACROSS
THE FORECAST AREA THROUGH TONIGHT. EXPECT GUSTY WINDS...RAIN AND
SNOW...AND RAPIDLY FALLING TEMPERATURES AS THE FRONT MOVES EAST
ACROSS THE AREA BEGINNING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER VIA
ESTABLISHED PROCEDURES.

In the hours before

Local storm report, Dec 30, 7:17 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
717 PM MST FRI DEC 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     3 SE CALDWELL           43.63N 116.63W
12/30/2011  M55.00 MPH       CANYON             ID   OFFICIAL NWS OBS

0618 PM     TSTM WND GST     N MOUNTAIN HOME AIR FOR 43.05N 115.87W
12/30/2011  M52.00 MPH       ELMORE             ID   OFFICIAL NWS OBS

&&

TWB
Local storm report, Dec 30, 7:43 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
743 PM MST FRI DEC 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     5 WSW TWIN FALLS        42.53N 114.55W
12/30/2011  M54.00 MPH       TWIN FALLS         ID   TRAINED SPOTTER

            SUSTAINED WINDS OF 40 WITH GUSTS TO 54

&&

TWB

The radar

The Pocatello radar (KSFX), 165 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Twin Falls

When
December 30, 7:50 PM MST to 8:30 PM MST
Where
Twin Falls County, 5 mi SW of Twin Falls to 5 mi E of (Twf)twin Falls Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.519, -114.540

The Twin Falls ASOS at Kimberly reported a wind gust of 68 MPH and the Idaho Department of Transportation automated observation system on the Hansen Bridge reported a gust of 67 MPH as a line of thunderstorms passed through the Twin Falls area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354943.